Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 245, NWS State College, PA

August 17, 2007Clinton County, Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2007, 12:10 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 12:10 PM EDT (16:10 UTC)
Expired
Aug 17, 2007, 1:15 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Clinton County, PA, Lycoming County, PA

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:00 PM EDTHAIL 0.881 W Williamsport, PANICKEL SIZED HAIL AND 40-50 MPH WINDS
Aug 17, 1:00 PM EDTHAIL 1Williamsport, PA
Aug 17, 1:10 PM EDTHAIL 1Williamsport, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 171611
SVRCTP
PAC035-081-171715-
/O.NEW.KCTP.SV.W.0245.070817T1610Z-070817T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  CENTRAL LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 115 PM EDT

* AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF WATERVILLE...OR 2 MILES NORTH OF HYNER... AND MOVING 
  EAST SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERVILLE AROUND 1235 PM EDT...
  LITTLE PINE STATE PARK AROUND 1240 PM EDT...
  TROUT RUN AROUND 105 PM EDT...
  COGAN STATION AROUND 110 PM EDT...
  WILLIAMSPORT AND DUBOISTOWN AROUND 115 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 26 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4141 7699 4119 7697 4127 7754 4130 7768
      4135 7764
TIME...MOT...LOC 1610Z 277DEG 24KT 4133 7757

$$

FORECASTER: LAMBERT
1 follow-up statement
000 
WWUS51 KCTP 171634
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1234 PM EDT FRI AUG 17 2007

PAC035-171644-
/O.CAN.KCTP.SV.W.0245.000000T0000Z-070817T1715Z/
CLINTON PA-
1234 PM EDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLINTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORMS HAS MOVED EAST INTO LYCOMING COUNTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4137 7739 4141 7699 4125 7698 4124 7698
      4123 7697 4119 7697 4128 7740 4132 7742
TIME...MOT...LOC 1634Z 277DEG 24KT 4131 7736

$$

PAC081-171715-
/O.CON.KCTP.SV.W.0245.000000T0000Z-070817T1715Z/
LYCOMING PA-
1234 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR CENTRAL LYCOMING COUNTY...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WATERVILLE...OR 10 MILES NORTHWEST OF JERSEY SHORE...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALLADASBURG AROUND 1250 PM EDT...
  TROUT RUN AROUND 105 PM EDT...
  GARDEN VIEW...COGAN STATION AND DUBOISTOWN AROUND 110 PM EDT...
  WILLIAMSPORT...SOUTH WILLIAMSPORT AND DUBOISTOWN AROUND 115 PM
  EDT...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4137 7739 4141 7699 4125 7698 4124 7698
      4123 7697 4119 7697 4128 7740 4132 7742
TIME...MOT...LOC 1634Z 277DEG 24KT 4131 7736

$$

FORECASTER: LAMBERT/STEINBUGL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:56 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 10:56 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT LOCATED NEAR INTERSTATE 80 LATE THIS MORNING WILL
PUSH SOUTH ACROSS THE REGION THIS AFTERNOON...TRIGGERING A FEW
SHOWERS OR A THUNDERSTORM ACROSS THE SOUTHERN COUNTIES OF PENNSYLVANIA.
DRIER AND COOLER AIR WILL MOVE OVER THE REGION THROUGH SATURDAY NIGHT
S HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES. MOISTURE
AND NORTHWESTERLY FLOW ALOFT SUNDAY INTO MONDAY COULD INCREASE THE
CHANCE OF SHOWERS. A WEAK UPPER LEVEL RIDGE SHOULD DOMINATE THE
REGION BY MID-WEEK WITH WARM HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT DRAPED ACROSS NRN PENN AT 1430Z WAS BEING
TEMPORARILY DELAYED IN ITS SWD MVMT BY A WEAK WAVE OF LOW PRESSURE
NEAR KIPT.

NAM/RUC SHOW MIXED LAYER CAPE CLIMBING TO OVER 1000 J/KG ACROSS
THE LOWER SUSQ VALLEY THIS AFTERNOON...WHICH IN THE PRESENCE OF
WEAK LARGE SCALE FORCING AHEAD OF A SHORT WAVE HEADING SE FROM THE
LWR GLAKES...SHOULD YIELD A FEW SHRA/TSRA /MAINLY NEAR AND TO THE
SE OF INTERSTATE 81/.

COOLER AND LESS HUMID AIR WILL ADVECT SE BEHIND THE FRONT LATE IN
THE DAY...SWEEPING ANY CONVECTION SOUTH OF THE MASON/DIXON LINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
HE FRONT SHOULD PUSH TO OUR SOUTH BY MIDDAY. THE COOLER AND DRIER
AIR SHOULD PRODUCE A PLEASANT DAY WITH SKIES BECOMING MOSTLY SUNNY.
OUR PW VALUES ARE FOREST TO DROP BELOW NORMAL BY EVENING OVER THE
ENTIRE STATE. SHOULD BE COMFORTABLE AFTERNOON AND EVENING.

VERY DRY AIR OVERNIGHT FRIDAY INTO SATURDAYS SUGGESTS A VERY COOL
MORNING SATURDAY. SREF 2M TEMPS SHOW MANY LOCATIONS IN THE 40S
ACROSS NORTHERN AND CENTRAL PA. COMFORTABLE 50S IN THE
SOUTH/SOUTHEAST.

SATURDAY SHOULD BE A MOSTLY SUNNY DAY WITH LOW HUMIDITY AND TEMPS
MAINLY IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT SHOULD BE ANOTHER PLEASANT NIGHT. CLOUDS COULD MOVE
INTO WESTERN AREAS OVERNIGHT AS A SURGE OF MOISTURE HEADS OUR WAY.
CANNOT RULE OUT A SHOWER IN THE WEST BY SUNDAY MORNING.

SUNDAY...THE PW VALUES RETURN TO NORMAL AND RISE ABOVE NORMAL IN THE
WEST. GEFS SHOWS CHANCE OF SHOWERS/THUNDERSTORMS MAINLY IN THE WEST.

MONDAY...A WEAK LOW-LEVEL BOUNDARY SHOULD BE OVER THE STATE. WARM
MOIST AIR ON THE SOUTH SIDE AND COOLER DRIER AIR ON THE NORTH. HIGH
PROB HAS MOST OF PA WITH ABOVE NORMAL PW AND CHANCE OF SHOWERS.

TUES-THURS...OUR PW VALUES ARE FORECAST TO BE ABOUT 1SD ABOVE NORMAL
SUGGESTING HUMID CONDITIONS AND CHANCES OF SHOWERS. BY TUESDAY OUR
850 HPA TEMPS ARE ABOVE NORMAL SUGGESTING IT WILL SHOULD BE SLIGHTLY
WARMER THAN NORMAL TUE-THURS AS OUR 850 HPA TEMPS REMAIN ABOVE
NORMAL. OUR 925 HPA TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL. LOOKS
LIKE A RELATIVELY WARM HUMID PERIOD AND THUS THE CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING THROUGH THE STATE AT THIS TIME WILL USHER IN
MUCH DRIER AIR BY AFTERNOON. AFTER CURRENT HAZE AND FOG DISSIPATES
LATER THIS MORNING...BY AROUND 14Z TO 15Z...VFR CONDS ARE
EXPECTED. RATHER DEEP MIXING WILL PROMOTE GUSTY SFC WNDS GUSTS
LATER THIS AFTN.

HIGH PRESSURE WILL BUILD IN FOR SAT WITH VFR FLYING EXPECTED.
SUN- TUE LOOKS UNSETTLED WITH SEVERAL DISTURBANCES TAKING AIM ON
THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO/LAMBERT
NEAR TERM...GRUMM/LAMBERT
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...GARTNER
Hazardous weather outlook, Aug 17, 6:18 AM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EDT FRI AUG 17 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT FRI AUG 17 2007

PAZ012-041-171715-
NORTHERN CLINTON-NORTHERN LYCOMING-
1205 PM EDT FRI AUG 17 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF LOCK HAVEN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAMMAL AROUND 1230 PM...LITTLE PINE STATE
PARK...WATERVILLE AROUND 1245 PM...SALLADASBURG AND ENGLISH CENTER
AROUND 100 PM.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:42 PM EDTSevere Thunderstorm WarningCTPLancaster93 min
Aug 17, 12:56 PM EDTTornado WarningCTPLycoming34 min
Aug 17, 1:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour61 min
Aug 17, 1:19 PM EDTSevere Thunderstorm WarningCTPNorthumberland26 min
Aug 17, 1:23 PM EDTTornado WarningCTPColumbia, Montour52 min
Aug 17, 1:34 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Aug 17, 1:56 PM EDTTornado WarningCTPSchuylkill34 min
Aug 17, 2:13 PM EDTSevere Thunderstorm WarningCTPColumbia62 min
Aug 17, 2:28 PM EDTSevere Thunderstorm WarningCTPSchuylkill62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.